advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lake Elsinore, California, USA:

On August 3, 2005, my doctor put me on 30/70 insulin. Three days later, I noticed hive-type bumps on my right thigh. As the week went on, they spread on my lower leg then I got a skin rash on my back. I went to the doctor and she sent me to a dermatologist. She said I had heat rash. I was given a salve. Two weeks later, I went back and, by then, the rash and bumps were on my arms, both legs, back and stomach. She did a biopsy and determined I had dermatitis. Meanwhile, the rash and welts were spreading. Now, they are giving me PUVA (psoralen and ultraviolet light) treatments twice a week for 13 weeks. I am in my 5th week now and it keeps getting worse.

They only thing in my life that has changed is starting on insulin. I had been on oral medication prior to this. I asked both doctors about a reaction to the insulin and they said I couldn't be allergic to insulin. But, now, it is the end of October and it just keeps getting worse. At first it did not itch, but now it does. I am putting Aveeno body lotion on it, but nothing else. I would like to know if anyone anywhere has an allergy to insulin. I go to the doctor on November 1.

Answer:

There is always a possibility that you are allergic to something in the shot. Remember that the 70/30 insulin preparation you are taking is a mixture of NPH and regular insulin (or the analog insulin aspart if you are using another type of preparation). There could be something with the insulin to which you could be allergic. When an allergic reaction to the injection occurs, most of the reaction in the skin is at the site of the injection. Your dermatologist should be able to help you with this. Please direct your questions to them. They are in a position to know more, having seen the rash and the results of the biopsy. An allergic reaction to insulin itself is very uncommon.

JTL

DTQ-20051024235004
Original posting 26 Oct 2005
Posted to Other and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.